Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 249, NWS Kansas City, MO

November 10, 1998Macon County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Nov 10, 1998, 1:07 AM CST for Macon County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Nov 10, 1998, 1:07 AM CST (07:07 UTC)
Expired
Nov 10, 1998, 1:45 AM CST
In force
38 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Macon County, MO

The radar

The Pleasant Hill radar (KEAX), 150 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 1:30 AM CSTThunderstorm Wind 55Moberly, MOSeveral large trees were downed and two highway road signs were blown over by the strong winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.1 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

887 
WUUS1 KMCI 100709 RRA
SVRMCI
MOC053-089-121-175-100745-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
107 AM CST TUE NOV 10 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     MACON COUNTY IN MISSOURI
     HOWARD COUNTY IN MISSOURI
     COOPER COUNTY IN MISSOURI
     RANDOLPH COUNTY IN MISSOURI

* UNTIL 145 AM CST

* AT 107 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED...A 
SQUALL LINE EXTENDING FROM NEAR BYNUMVILLE SOUTH TO 15 SOUTHEAST OF 
SEDALIA...MOVING EAST AT 45 MILES PER HOUR.

* THE SEVERE THUNDERSTORM WILL BE...
     NEAR FAYETTE AT 120 AM CST
     NEAR BOONVILLE AT 120 AM CST
     NEAR MACON AT 125 AM CST
     NEAR MOBERLY AT 125 AM CST

PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT WIND GUSTS UP TO 80   
MPH. FOR YOUR SAFETY...MOVE INDOORS...AND STAY AWAY FROM WINDOWS.

LAT...LON 3990 9286 3971 9268 3926 9270 3898 9304
          3873 9305 3872 9255 3957 9233 3992 9232

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 4:07 PM CST, 9 hours earlier.

Area forecast discussion, Nov 9, 4:07 PM CST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
407 PM CST MON NOV 9 1998

DEEPENING STORM OVR OF THE HIGH PLAINS THIS PM WILL EJECT OUT INTO
THE CENTRAL PLNS LATE TNGT ACCOMPANIED BY STG UPR LVL SUPPORT. IN
THE SHRT TERM FOR THIS EVNG...WRM FNT RMNS TO SW OF CWA BUT STG LLJ
AHD OF PRES FALLS LIKELY TO LIFT FNT N OF FCST AREA SOMETIME THIS
EVNG. WITH DEW PTS IN 50S/60S LIKELY TO PUSH NWRD INTO CWA. AWIPS
VIS LOOP/MTR DATA SHWS 50 DEG DEW PT AT MCI WITH BINOVC JUST W OF
STATE LINE. INSTABILITY SHLD INCREASE ENOUGH TO WARRENT CHC FOR
ISOLD CNVTN. EVNG CREW WILL HAVE TO KEEP AN EYE OUT FOR PSBL ISOLD
SVR CELLS BUT DO NOT ANTICIPATE MUCH...IF ANY...IN THE WAY OF
FLOODING. DEEPEST MSTR WILL REMAIN E OF CWA THEREFORE WIDESPREAD
FLASH FLOOD GUIDANCE EXCEEDINGS RAINFALL XPCTD TO MISS FCST AREA.
LOWERED MEAN BASIN AVERAGES ACR ALL OF CWA IN FIRST PRD QPF PRODUCT.

BIG FCST CONCERN HOWEVER IS STG WNDS LATE TNGT AND TUE. ALL MODELS
SUGGEST STRONGEST SFC PRES GRADIENT NRN MO/SRN IA BUT 120 KT H3 JET
FTHR S IN MO. WITH ANITICIPATED CLRG BY MID DAY TUE XPCT STG
DOWNWARD TRANSFER OF MOMEMTUM AND WINDS APPROACHING ADVISORY
CRITERIA. SINCE EVENT IS XPCTD IN SEC PRD WILL HOLD OFF IN ISSUING
NPW. INSTEAD WENT WITH PLAYED UP SPS AND WILL LET MID SHIFT MAKE THE
CALL TO WHEN AND WHERE TO ISSUE ANY NEEDED WND ADVISORY.

AS FAR AS TEMPS GO STAYED CLOSER TO COOLER FAN NUMBERS. LWR
TROPOSPHERIC CAA SUGGEST BY MODELS ON TUE SUPPORTS STDY OF FALLING
TEMPS FM LO TO MID 40S. ALSO WITH SFC RDG AND DIMINISHING WNDS TUE
NITE AND WED THINK MINS IN 20S LIKELY OVR ALL OF CWA WED AM.

.EAX...
MO...NONE
KS...NONE

BODNER

In the hours before

Local storm report, Nov 10, 12:47 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1247 AM CST TUE NOV 10 1998

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    5 N ELM                   MO    WIND DAMAGE
11/09/98   JOHNSON                         *** 2 INJ ***
                                           ONE HOUSE TRAILER BLOWN
                                           OFF FOUNDATION. OTHERS
                                           DAMAGED.
Local storm report, Nov 10, 12:47 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR TIME OF REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1247 AM CST TUE NOV 10 1998

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 PM    5 N ELM                   MO    WIND DAMAGE
11/09/98   JOHNSON                         *** 2 INJ ***
                                           ONE HOUSE TRAILER BLOWN
                                           OFF FOUNDATION. OTHERS
                                           DAMAGED.
Local storm report, Nov 10, 12:47 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1247 AM CST TUE NOV 10 1998

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    5 N ELM                   MO    WIND DAMAGE
11/09/98   JOHNSON                         *** 2 INJ ***
                                           ONE HOUSE TRAILER BLOWN
                                           OFF FOUNDATION. OTHERS
                                           DAMAGED.
Local storm report, Nov 10, 12:47 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR TIME OF REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1247 AM CST TUE NOV 10 1998

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 PM    5 N ELM                   MO    WIND DAMAGE
11/09/98   JOHNSON                         *** 2 INJ ***
                                           ONE HOUSE TRAILER BLOWN
                                           OFF FOUNDATION. OTHERS
                                           DAMAGED.
Special weather statement, Nov 10, 12:49 AM CST, 18 minutes before
MOZ053-054-100800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1249 AM CST TUE NOV 10 1998

...SEVERE THUNDERSTORM WATCH CANCELLED FOR BATES AND HENRY
COUNTIES...

SEVERE THUNDERSTORM WATCH NUMBER 886...WHICH WAS IN EFFECT UNTIL
4 AM CST...HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN WEST
CENTRAL MISSOURI...

BATES
HENRY

AT 1250 AM CST...DOPPLER RADAR INDICATED THAT THE THREAT FOR SEVERE
WEATHER HAS MOVED OFF TO THE EAST OF BATES AND HENRY COUNTIES.

HUDSON
Special weather statement, Nov 10, 12:49 AM CST, 18 minutes before
MOZ053-054-100800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1249 AM CST TUE NOV 10 1998

...SEVERE THUNDERSTORM WATCH CANCELLED FOR BATES AND HENRY
COUNTIES...

SEVERE THUNDERSTORM WATCH NUMBER 886...WHICH WAS IN EFFECT UNTIL
4 AM CST...HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN WEST
CENTRAL MISSOURI...

BATES
HENRY

AT 1250 AM CST...DOPPLER RADAR INDICATED THAT THE THREAT FOR SEVERE
WEATHER HAS MOVED OFF TO THE EAST OF BATES AND HENRY COUNTIES.

HUDSON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 10:37 PM CSTSevere Thunderstorm WarningEAXBates, Cass53 min
Nov 9, 11:52 PM CSTSevere Thunderstorm WarningEAXHenry, Johnson38 min
Nov 10, 12:12 AM CSTSevere Thunderstorm WarningEAXPettis, Saline48 min
Nov 10, 1:07 AM CSTSevere Thunderstorm WarningEAXCooper, Howard, Randolph38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.